Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 1, 20214 counties in South Carolina

NWS Columbia, SC issued this special weather statement at Jul 1, 2021, 6:58 PM EDT for 4 counties in South Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2021, 6:58 PM EDT (22:58 UTC)
Expired
Jul 1, 2021, 8:00 PM EDT
In force
62 min
Issued by
NWS Columbia, SC

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:10 PM EDTTSTM WND DMG3 Ne Bishopville, SCSCHP REPORTED TREE DOWN BLOCKING ROADWAY AT US HWY 1 AND LEE STATE PARK RD. TIME ESTIMATED.
Jul 1, 7:20 PM EDTTSTM WND DMG7 N Bishopville, SCLEE CO DISPATCH REPORTED A TREE DOWN ON KELLY BRIDGE RD BETWEEN FOUNTAIN GROCERY AND THE LYNCHES RIVER BRIDGE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS82 KCAE 012258
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
658 PM EDT Thu Jul 1 2021
 
SCZ016-021-022-029-116-020000-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Kershaw SC-Lee SC-
658 PM EDT Thu Jul 1 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...central Chesterfield...Southern Lancaster...Kershaw and
northwestern Lee Counties Until 800 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor... 

At 658 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Blackstock to near Bishopville, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of these storms include...
Lancaster, Camden, Bishopville, Lake Wateree Dam, Pageland, Kershaw,
Elgin, Heath Springs, Liberty Hill, Lake Wateree State Park,
Westville, USC Lancaster, Irwin, Cassatt, Lee State Park, Carolina
Sandhills Wildlife Refuge, Mt Pisgah, Longtown, Buford and Goodale
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 105 and 120.
 Interstate 77 between mile markers 40 and 51.

LAT...LON 3449 8005 3437 8029 3436 8029 3432 8024
      3437 8018 3432 8017 3426 8013 3414 8026
      3446 8119 3456 8114 3455 8087 3465 8089
      3470 8086 3483 8090 3481 8033 3449 7989
TIME...MOT...LOC 2258Z 212DEG 15KT 3450 8107 3423 8030 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 1, 4:51 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 4:51 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
451 PM EDT Thu Jul 1 2021

.SYNOPSIS...
Expect scattered showers and thunderstorms this afternoon and
evening. An upper trough digging into the eastern states will
drive a cold front through the area with widespread showers and
scattered storms through Friday night. Dry weekend with
temperatures slightly below normal. Unsettled weather is
expected for next week as Gulf moisture moves into the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
The surface ridge over the area will weaken allowing a south to
southwest flow. Atmospheric moisture remains high with PWAT
values ranging from 1.7 to 1.9 inches. This will support
scattered convection. Moderate instability and weak shear
indicates thunderstorms will be the typical pulse variety. This
tends to support a threat of isolated downburst winds, but with
DCAPE values ranging from 400 to 700 J/kg this afternoon the
threat appears low. Thunderstorm and shower coverage will
diminish during the evening hours. Highs should be seasonal, in
the low and mid 90s across the region.

Tonight, an upper trough will dig southward through the Great
Lakes region. The associated cold front will push into the Mid-
Atlantic region but will remain north of the forecast area.
Moisture advection and convergence ahead of the front may allow
scattered showers to develop late tonight. Although instability
will be weak during this time, we can't rule out isolated
thunderstorms. Increasing cloud cover will keep temps in the mid
or low 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Convergence along a pre-frontal surface trough tomorrow morning
will lead to widespread showers moving into the area early from
the Upstate. This batch of precipitation along with widespread
clouds will keep temperatures well below average through the day
with highs in the low to mid-80s. Limited instability present
across the area, although could still get some stronger
thunderstorms to develop during the afternoon mainly in the far
eastern forecast area which will have a better chance to
destabilize with sbCAPE approaching 1500 J/kg in far eastern
counties and the area near the right entrance region of an upper
jet enhancing divergence aloft. With the best forcing and shear
remaining north of the area, however, associated with the upper
low in the Mid- Atlantic, the probability of severe weather
remains low.

With PWATs approaching the 90th percentile with deeper SW flow ahead
of the front, any convection that does develop will be an efficient
rainfall producer. Bit of a concern that westerly flow which will be
more parallel to the surface forcing may lead to some training
storms which could lead to some localized flooding, however, the
heaviest rain is expected in the eastern forecast area where flash
flood guidance remains relatively high. In addition, the front should
be pretty progressive, limiting training. Winds behind the front
Friday night will shift northerly with cold advection leading to
lows dropping into the mid 60s for most of the area.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As the cold front continues to shift farther south of the area,
continue to see anomalously dry airmass shifting into the
forecast area with NAEFS mean showing most of the area seeing
PWATs drop below an inch, below the 10th percentile. Mostly
sunny skies Saturday along with some degree of downsloping with
a modest 850mb NW flow will lead to temperatures rebounding into
the mid to upper 80s and dew points plummeting into the upper
50s and low 60s. Temperatures will continue to moderate Sunday
with dry air hanging over the area. This pattern will hold
through at least Monday as moisture begins to slowly to return
but has quite a bit of dry air to overcome. Pretty significant
uncertainty exists in the forecast beyond Monday but what does
have good support among both GEFS and EC ensembles is moisture
will continue to increase through midweek as SW flow continues
to deepen over the area. This will increase chances for diurnal
convection Tuesday through the end of the period.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Expect a typical summertime pattern with scattered showers and
thunderstorms continuing into the evening. VFR outside of
convection. Have included a tempo group for convection through
24z. Could see IFR/MVFR conditions with gusty winds in any
storm. Southwest winds around 10 kts will diminish after sunset.
Lingering clouds and wind will preclude fog development.

A cold front and associated convection will move into the Mid-
Atlantic states late tonight and Friday. Ceilings will lower on
Friday morning ahead of the front. MVFR or IFR ceilings appear
likely from early Friday morning to at least mid-day. There may
be scattered showers during the morning hours but the better
rain chances will be nearer the end of the 24 hour TAF period as
the front draws near.

EXTENDED AVIATION OUTLOOK...Restrictions associated with a cold
front will linger into Friday night. Restrictions possible
Tuesday due to convection.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 1, 6:41 AM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
641 AM EDT Thu Jul 1 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-021045-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
641 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected to increase in coverage ahead
of a cold front Friday into Friday night. Areas of heavy rainfall
will be possible, potentially leading to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 5:57 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
557 PM EDT Thu Jul 1 2021

SCZ020>022-026>028-012245-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Kershaw SC-
Saluda SC-
557 PM EDT Thu Jul 1 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...central Lexington...southeastern Newberry...Richland...
southwestern Kershaw and northeastern Saluda Counties Until 645 PM
EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 556 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles northeast of
Saluda to SC State Farmer's Market, moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Newberry, Springdale, St. Andrews, VC Summer Nuclear Station,
Dentsville, Oak Grove, Highway 6 at Lake Murray Dam, Red Bank, South
Congaree, Pine Ridge, Prosperity, Arcadia Lakes, Columbia
International University and Jenkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 50 and 90.
 Interstate 26 between mile markers 74 and 120.
 Interstate 77 between mile markers 0 and 31.

LAT...LON 3414 8058 3386 8100 3388 8100 3387 8103
      3384 8104 3406 8179 3442 8150
TIME...MOT...LOC 2156Z 222DEG 20KT 3409 8166 3391 8106
Special weather statement, Jul 1, 6:19 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
619 PM EDT Thu Jul 1 2021

SCZ020>022-028-116-012300-
Fairfield SC-Southern Lancaster SC-Newberry SC-Richland SC-
Kershaw SC-
619 PM EDT Thu Jul 1 2021

...Strong Thunderstorms Will Impact Portions of Fairfield...Southern
Lancaster...northeastern Newberry...northwestern Richland and
northwestern Kershaw Counties Until 700 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 619 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Prosperity to
near Lake Carolina, moving northeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Newberry, Camden, Winnsboro, Lake Wateree Dam, VC Summer Nuclear
Station, Kershaw, Prosperity, Lugoff, Fairfield County Airport,
Westville, Jenkinsville, Liberty Hill, Newberry College, Elgin,
Blackstock, Lake Carolina, Monticello, Longtown, Blair and Lake
Wateree State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 87 and 91.
 Interstate 26 between mile markers 71 and 88.
 Interstate 77 between mile markers 24 and 51.

LAT...LON 3414 8074 3423 8165 3449 8157 3445 8155
      3449 8149 3450 8142 3457 8142 3455 8087
      3458 8088 3452 8035
TIME...MOT...LOC 2219Z 202DEG 25KT 3424 8156 3419 8085
Special weather statement, Jul 1, 6:28 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
628 PM EDT Thu Jul 1 2021

SCZ022-029-031-012300-
Kershaw SC-Sumter SC-Lee SC-
628 PM EDT Thu Jul 1 2021

...Strong Thunderstorms Will Impact Portions of south central
Kershaw...Sumter and southwestern Lee Counties Until 700 PM EDT....

At 627 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Oakland to 6
miles east of Poinsett State Park, moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Sumter, South Sumter, Shaw Air Base, Oakland, Mulberry, Sumter County
Airport, Millwood, Pinewood, Cane Savannah, Dalzell, Dinkins Mill,
Spring Hill, Brogdon, Wedgewood, Boykin, Cherryvale, Wateree River
Correctional Institution, Stateburg, Woodrow and Oswego.

This includes Interstate 20 in South Carolina between mile markers
103 and 109.

LAT...LON 3378 8031 3377 8040 3373 8039 3372 8043
      3373 8043 3374 8045 3371 8045 3371 8046
      3402 8061 3404 8060 3409 8064 3409 8062
      3410 8063 3427 8044 3386 8015
TIME...MOT...LOC 2227Z 208DEG 19KT 3398 8054 3378 8042
Local storm report, Jul 1, 6:36 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 SSW LAKE MURRAY OF RI 34.11N 81.27W
07/01/2021  M43 MPH          RICHLAND           SC   OFFICIAL NWS OBS

            THE NWS TOWER AT FLOTILLA ISLAND RECORDED A
            PEAK WIND GUST OF 43 MPH.

&&

LCV
Local storm report, Jul 1, 6:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     4 NNE LEXINGTON         34.04N 81.22W
07/01/2021  M36 MPH          LEXINGTON          SC   MESONET

            THE RICHLAND COUNTY RCWINDS MESONET REPORTED
            A PEAK WIND GUST ON THE LEXINGTON SIDE OF
            THE LAKE MURRAY DAM.

&&

LCV
Special weather statement, Jul 1, 6:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
658 PM EDT Thu Jul 1 2021

SCZ016-021-022-029-116-020000-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Kershaw SC-Lee SC-
658 PM EDT Thu Jul 1 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...central Chesterfield...Southern Lancaster...Kershaw and
northwestern Lee Counties Until 800 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 658 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Blackstock to near Bishopville, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Lancaster, Camden, Bishopville, Lake Wateree Dam, Pageland, Kershaw,
Elgin, Heath Springs, Liberty Hill, Lake Wateree State Park,
Westville, USC Lancaster, Irwin, Cassatt, Lee State Park, Carolina
Sandhills Wildlife Refuge, Mt Pisgah, Longtown, Buford and Goodale
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 105 and 120.
 Interstate 77 between mile markers 40 and 51.

LAT...LON 3449 8005 3437 8029 3436 8029 3432 8024
      3437 8018 3432 8017 3426 8013 3414 8026
      3446 8119 3456 8114 3455 8087 3465 8089
      3470 8086 3483 8090 3481 8033 3449 7989
TIME...MOT...LOC 2258Z 212DEG 15KT 3450 8107 3423 8030

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:16 PM EDTSpecial Weather StatementCAERichland29 min
Jul 1, 5:23 PM EDTSpecial Weather StatementCAELexington, Saluda52 min
Jul 1, 5:57 PM EDTSpecial Weather StatementCAENewberry, Richland48 min
Jul 1, 6:19 PM EDTSpecial Weather StatementCAEFairfield, Kershaw, Newberry41 min
Jul 1, 6:28 PM EDTSpecial Weather StatementCAESumter32 min
Jul 1, 7:50 PM EDTSpecial Weather StatementCAEChesterfield25 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.